Oregon, 2004

Flood in Oregon, December 9 to 10, 2004

December 9 to 10, 2004 · NWS MFR · 1 event in 1 county or zone

A Flood Warning was in effect for the South Fork of the Coquille River at Myrtle Point at 09/0645 PST and expired at 10/1845 PST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Flood Warning was in effect for the South Fork of the Coquille River at Myrtle Point at 09/0645 PST and expired at 10/1845 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 9, 2:50 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 9, 2:50 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PST THU DEC 9 2004

.DISCUSSION...
SATELLITE LOOPS STILL SHOWING BROAD RIDGE OVER THE EASTERN PACIFIC
AND PACIFIC NORTHWEST WITH COLD AIR CUMULUS BEING HELD AT BAY WELL
NORTH OF THE CANADIAN BORDER. DOPPLER RADAR DATA SHOWING OVERRUNNING
SHOWERS HAVE DECREASED OVER MUCH OF THE FORECAST AREA (FA) FROM
EARLIER IN THE DAY AS A SURFACE WARM FRONT CONTINUES TO MOVE SLOWLY
NORTHWARD OUT OF THE FA. SWOLLEN RIVERS FROM RAINS RECEIVED OVER THE
PAST 3 DAYS ARE MOSTLY CRESTING AT THIS TIME OR HAVE BEGUN TO LOWER
IN RESPONSE TO DECREASED SHOWERS. WILL STILL CARRY A FLOOD WATCH FOR
THE NORTH FORK OF THE COQUILLE AT MYRTLE POINT AND THE LOWER ROGUE
RIVER NEAR AGNESS TONIGHT THOUGH THIS WILL PROBABLY BE CANCELLED
LATE TONIGHT.

WILL SEE SHOWERS END OVERNIGHT AS THE UPPER RIDGE STRENGTHENS OVER
THE FA. WILL SEE DRY CONDITIONS CONTINUE UNTIL FRIDAY AFTERNOON WHEN
THE NEXT FRONT WILL MOVE ONSHORE. THIS FRONT IS EXPECTED TO SHEAR
APART AS IT MOVES INLAND SATURDAY WITH THE BULK OF THE MOISTURE FROM
THE FRONT BEING RECEIVED AT THE COAST. A NEGATIVE TILT TROUGH WILL
MOVE ONSHORE SUNDAY BRINGING MORE WIDESPREAD SHOWERS TO THE REGION.
SHOWERS WILL DIMINISH SUNDAY NIGHT AND WILL REMAIN LIMITED UNTIL A
STRONGER TROUGH BEGINS TO IMPACT THE AREA MONDAY AFTERNOON. THIS
TROUGH WILL BE SLOW TO MOVE OUT OF THE AREA AND WILL CAUSE A
CONTINUED THREAT OF SHOWERS THROUGH WEDNESDAY. FOR THE END OF NEXT
WEEK AN UPPER RIDGE WILL REBUILD OVER THE EASTERN PACIFIC AND
PACIFIC NORTHWEST BRINGING A RETURN TO DRY CONDITIONS.

REYNOLDS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY...FLORENCE OR TO THE OR/CA BORDER.
     HIGH SURF ADVISORY.....ORZ021/022 COAST TIL 8 PM TONIGHT.
     FLOOD WATCH............NORTH FORK OF COQUILLE AT MYRTLE POINT.
                            LOWER ROGUE RIVER NEAR AGNESS.
CA...SMALL CRAFT ADVISORY...OR/CA BORDER TO PT ST GEORGE CA.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 9, 5:45 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
545 AM PST THU DEC 9 2004

ORZ021-022-023-101345-
CURRY COUNTY COAST-COOS COUNTY COAST-SOUTH CENTRAL OREGON COAST-
545 AM PST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

A FLOOD WATCH FOR THE COQUILLE RIVER AND THE LOWER ROGUE RIVER
REMAINS IN EFFECT.  REFER TO PDXFFAMFR FOR DETAILS.

A HIGH SURF ADVISORY REMAINS IN EFFECT. REFER TO PDXCFWMFR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH CONTINUES THROUGH FRIDAY FOR THE COQUILLE RIVER.
SEE PDXFFAMFR FOR DETAILS.

A HIGH SURF ADVISORY CONTINUES THROUGH 2AM FRIDAY.
REFER TO PDXCFWMFR FOR DETAILS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JACOBS

In the hours before

Local storm report, Dec 9, 10:56 AM PST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1056 AM PST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     HEAVY RAIN       SITKUM                  43.15N 123.86W
12/09/2004  2.38 INCH        COOS               OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 10 AM.

1018 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/09/2004  2.02 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 10 AM.

1018 AM     HEAVY RAIN       3 S BANDON              43.07N 124.42W
12/09/2004  1.80 INCH        COOS               OR   TRAINED SPOTTER

            24 HOURS ENDING AT 10 AM.

&&

ORR
Local storm report, Dec 9, 11:33 AM PST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1133 AM PST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       4 SSW WEED              41.36N 122.42W
12/09/2004  1.55 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR RAINFALL MIDNIGHT TO MIDNIGHT.

1133 AM     HEAVY RAIN       N DUNSMUIR              41.23N 122.27W
12/09/2004  2.30 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8AM.

&&

ORR
Local storm report, Dec 9, 12:22 PM PST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1222 PM PST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 NNE SELMA             42.30N 123.59W
12/09/2004  1.61 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            NOON-NOON.

1200 PM     HEAVY RAIN       N LANGLOIS              42.93N 124.45W
12/09/2004  3.08 INCH        CURRY              OR   TRAINED SPOTTER

            NOON-NOON. 1.98 OF THE TOTAL FELL FROM MIDNIGHT TIL NOON.

1200 PM     HEAVY RAIN       3 NW MOUNT SHASTA       41.35N 122.35W
12/09/2004  3.10 INCH        SISKIYOU           CA   TRAINED SPOTTER

            530PM TUESDAY-NOON THURSDAY.

&&

ORR
Local storm report, Dec 9, 3:25 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
325 PM PST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.32W
12/09/2004  1.32 INCH        CURRY              OR   TRAINED SPOTTER

            RAINFALL FROM 8 AM TO NOON.

1230 PM     HEAVY RAIN       3 E NORTH BEND          43.41N 124.18W
12/09/2004  1.71 INCH        COOS               OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 9 AM.

1230 PM     HEAVY RAIN       4 NNW BROOKINGS         42.11N 124.33W
12/09/2004  4.15 INCH        CURRY              OR   TRAINED SPOTTER

            RAINFALL FROM 12 AM TO 3 PM THIS AFTERNOON

1230 PM     HEAVY RAIN       1 W MYRTLE POINT        43.06N 124.16W
12/09/2004  1.63 INCH        COOS               OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 3 PM

0325 PM     HEAVY RAIN       1 NNE SCOTTSBURG        43.67N 123.81W
12/09/2004  1.88 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 3 PM.

&&

ORR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, South Central Oregon Coast

When
December 9, 4:00 PM PST to December 10, 2:00 PM PST
Where
South Central Oregon Coast forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The South Fork of the Coquille River at Myrtle Point exceeded flood stage during this time interval. The crest was 39.8 feet at 10/0745.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430883.